Alert archive / Colorado / Winter Storm Watches in 2021
Winter Storm Watch 8, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this winter storm watch at Dec 22, 2021, 2:47 AM MST for 4 counties in Colorado. It took effect at Dec 23, 2021, 2:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 22, 2021, 2:47 AM MST (09:47 UTC)
- In effect from
- Dec 23, 2021, 2:00 PM MST
- Expired
- Dec 22, 2021, 2:33 PM MST
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Grand County, CO, Jackson County, CO, Larimer County, CO
The radar
The Cheyenne radar (KCYS), 121 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 9.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3882 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
248 WWUS45 KBOU 220947 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 247 AM MST Wed Dec 22 2021 COZ031-033-222215- /O.NEW.KBOU.WS.A.0008.211223T2100Z-211225T1200Z/ West Jackson and West Grand Counties Above 9000 Feet-South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet- Including the cities of Rocky Mountain National Park, Mt Zirkel, Laramie and Medicine Bow Mountains, Cameron Pass, Willow Creek Pass, and Rabbit Ears Range 247 AM MST Wed Dec 22 2021 ...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE FRIDAY NIGHT... * WHAT...Heavy snow possible. Total snow accumulations between 10 and 20 inches possible. Winds could gust as high as 50 mph. * WHERE...Rabbit Ears Pass, and Rocky Mountain National Park and the Medicine Bow Range. * WHEN...From Thursday afternoon through late Friday night. * IMPACTS...Travel may become very difficult to impossible due to heavy snowfall on roadways. Travel could be very difficult to impossible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service, visit https://weather.gov/bou JK
1 follow-up statement
592 WWUS45 KBOU 222133 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 233 PM MST Wed Dec 22 2021 COZ031-033-230945- /O.UPG.KBOU.WS.A.0008.211223T2100Z-211225T1200Z/ /O.NEW.KBOU.WS.W.0011.211223T2100Z-211225T1200Z/ West Jackson and West Grand Counties Above 9000 Feet-South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet- Including the cities of Rocky Mountain National Park, Mt Zirkel, Laramie and Medicine Bow Mountains, Cameron Pass, Willow Creek Pass, and Rabbit Ears Range 233 PM MST Wed Dec 22 2021 ...WINTER STORM WARNING IN EFFECT FROM 2 PM THURSDAY TO 5 AM MST SATURDAY... * WHAT...Heavy snow. Total snow accumulations between 12 and 24 inches. Higher amounts possible in the Park Range. Winds could gust as high as 50 mph. * WHERE...Rabbit Ears Pass, and Rocky Mountain National Park and the Medicine Bow Range. * WHEN...From 2 PM Thursday to 5 AM MST Saturday. * IMPACTS...Roads will become slick and hazardous. Travel will be very difficult to impossible. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip. org && $$ COZ030-230945- /O.NEW.KBOU.WW.Y.0035.211223T2100Z-211225T1200Z/ Jackson County Below 9000 Feet- Including the cities of Rand, Spicer, Walden, North Park, and Gould 233 PM MST Wed Dec 22 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THURSDAY TO 5 AM MST SATURDAY... * WHAT...Snow expected. Total snow accumulations between 7 and 13 inches. Winds gusting as high as 40 mph. * WHERE...North Park. * WHEN...From 2 PM Thursday to 5 AM MST Saturday. * IMPACTS...Roads will likely become slick and hazardous. Travel could be very difficult to impossible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip.org && $$ COZ034-230945- /O.NEW.KBOU.WW.Y.0035.211223T2100Z-211225T1200Z/ South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet- Including the cities of Indian Peaks, Eisenhower Tunnel, East Slopes Southern Gore Range, Mount Evans, East Slopes Mosquito Range, Breckenridge, Winter Park, Williams Fork Mountains, Kenosha Mountains, and Berthoud Pass 233 PM MST Wed Dec 22 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THURSDAY TO 5 AM MST SATURDAY... * WHAT...Snow expected. Total snow accumulations between 6 and 14 inches. Winds gusting as high as 50 mph. * WHERE...The Mountains of Summit County, the Mosquito Range, and the Indian Peaks. * WHEN...From 2 PM Thursday to 5 AM MST Saturday. * IMPACTS...Roads will likely become slick and hazardous. Travel could be very difficult to impossible. The hazardous conditions could impact the Thursday evening and Friday morning commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip.org && $$ For more information from the National Weather Service, visit https://weather.gov/bou Danielson
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter storm watch went out at Dec 21, 8:26 PM MST, 6 hours 21 minutes earlier.
Area forecast discussion, Dec 21, 8:26 PM MST, 6 hours 21 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 826 PM MST Tue Dec 21 2021 .UPDATE... Issued at 801 PM MST Tue Dec 21 2021 No updates to the short term forecast at this time. Main concern will involve potential fire weather highlights for Wednesday. We are still evaluating the latest models this evening, reference the fire weather discussion below. && .SHORT TERM...(This evening through Wednesday) Issued at 158 PM MST Tue Dec 21 2021 Winds are blowing strong across the northern I-25 corridor near the Wyoming border with gusts 50-75 mph, enough to impact travel and result in some temporary closures. Breezy winds (though not quite as strong) extend south through the mountains and foothills, and should mix down more effectively later today into the I-25 urban corridor. Critical fire weather conditions will persist for warned areas through late afternoon. It's been a very mild day, with most of the metro reaching the low to mid 60's. Lingering breezy conditions will keep overnight temperature quite mild too east of the Front Range. Not much change for Wednesday. Although the upper-end of the winds should come down some, gusty conditions will extend more readily across the plains compared to today. The persistent downslope flow regime will keep these areas considerably warmer than normal, with similar highs to Tuesday. Exceptionally dry conditions will continue east of the foothills, with minimum humidity 8-14%. With these factors in mind, expect critical fire weather conditions to be more widespread Wednesday afternoon for the plains, Palmer Divide and Cheyenne Ridge. Areas closer to the metro should be more wind-sheltered, but elevated fire weather conditions will be likely nonetheless. Thus, anticipate yet another set of late December fire weather headlines for tomorrow, once the current ones expire. Assuming another Red Flag Warning on Wednesday, it would set a new record for the most RFW's issued by WFO BOU in a month of December (4). .LONG TERM...(Wednesday night through Tuesday) Issued at 158 PM MST Tue Dec 21 2021 On Thursday the ridge axis is squarely over Colorado, resulting in another warm day across the plains of Colorado. There is still a fair amount of flow aloft so the mountains above 7,500 ft and along the Wyoming border will see gusty winds once again, but in general it will be much less windy across the area compared to today and Wednesday. Highs again will top out near 60, with the warmest readings around metro Denver in the low 60s. The plains will remain dry with strong downslope flow. Things are changing for the mountains, especially along and west of the Continental Divide. The first in a seemingly endless parade of short wave troughs (amid broader troughiness expected well into next week across the W. U.S.) begins to impact our high country midday Thursday. Ahead of the first trough, moisture advection out of the southwest will result in the start of light snow after noon across the mountains, initially favoring the Park and Gore ranges with WSW upslope flow. By Friday morning ingredients for moderate snowfall begin to fall into place, namely a quick moving short wave trough embedded in the southwest flow, and increasing upslope with good lapse rates aloft. The best snow may fall from later afternoon into the early evening hours associated with the lift generated by the short wave trough and a cold front. It may snow lightly much of the time from Thursday afternoon into early Saturday, perhaps not fully shutting off in many areas, but the worst travel conditions and the heaviest snow looks likely to occur later Friday afternoon/evening with the cold front. The 700 mb cold front should drop 700 mb temperatures 6-8 degC and shift the winds more west or even WNW, leading to enhanced snow rates for several hours late Friday. I-70, US-40 corridors could have hazardous travel conditions during this window. There looks to be a lull in the snow by midday on Saturday that may last until very early Sunday morning. It's too early for amounts but it seems likely that some kind of winter weather highlight will be needed for the mountains along and north of I-70. It looks likely that most of the mountain locations will have accumulating snow on Christmas Eve and Christmas Day, even if the snow rates are winding down by Saturday. Back to the plains on Friday, with the delay of the cold front until near sunset or later, temperatures will again be warm with highs around 60 degrees. Gusty winds 20-25 mph in the afternoon and evening are expected pretty much everywhere across the plains, but the strongest winds will be around the Palmer Divide. Because the front comes from the northwest, the wind direction will remain downslope and temperatures won't drop all that much behind it later on Friday. Despite the strong downslope and dry low-levels, we need to keep a chance of precipitation going on Friday afternoon/evening because the 130 kt jet at 250 mb finally becomes more favorable for lift by the afternoon/evening on Friday. There is going to be a lot of dry air to overcome near the surface, but ensemble output from the EC and GFS generate light precipitation for the I-25 corridor, and a better chance west of I-25. If precipitation occurs, it's likely to be very light, under 0.10" for the urban corridor. But the kicker is P-type. I don't think I would ever say this for a Christmas Eve forecast along the High Plains of Colorado, but it looks like any precipitation that falls later Friday or very early Saturday is more likely to be rain than snow, at least until after midnight when there is a slight chance of snow with enough cooling at the surface and aloft. But again, the precipitation needs to overcome 10-25 mph downslope winds across the plains. On Christmas Day, the air behind the cold front is not that cold, and highs across the plains should be in the low 50s and it should be dry from midday on. On Sunday another broad trough could impact Colorado, though there are significant differences in timing and strength indicated in the available model solutions and ensemble systems. Keeping high PoPs in the mountains is reasonable, and potentially another good snowfall could occur with related travel impacts early on Sunday. The trough pattern continues next week across the Western U.S. with a decent shot of mountain snow every other day if the pattern plays out like it looks for now. Ensemble guidance for the high country shows a building snowpack over the next 7-10 days. However, it does not look good for the plains regarding accumulating snowfall from Sunday into early next week as the pattern favors open wave troughs just a little too far north of our area, resulting in plenty of downslope flow. Overall forecast confidence for Sunday and beyond is quite low. Temperatures across the area should be falling to near seasonal averages for late December next week. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 801 PM MST Tue Dec 21 2021 VFR conditions will prevail through the TAF period, with FEW-SCT high clouds likely at times. SSW drainage winds have developed at KDEN and KAPA this evening, but gusty W/SW winds continue at KBJC. Wind direction through ~00Z Wed is of low confidence. && .FIRE WEATHER... Issued at 801 PM MST Tue Dec 21 2021 Although the Red Flag Warning has expired, only poor overnight recovery is tonight for the eastern foothills and adjacent plains (20-30%). Consequently, fire weather conditions will remain elevated. On Wednesday, widespread critical fire weather conditions are likely across a large portion of the plains, including the Palmer Divide, and particularly away from the Denver metro where winds will be breezier. Gusts 25-35 mph are anticipated (up to 40 mph for the Cheyenne Ridge), with minimum relative humidity once again lowering into the 8-14% range in the afternoon. Probability of HDWI exceeding 75th percentile is well above 90% for majority of plains Wednesday. High likelihood of additional fire weather headlines for Wednesday. The latest data indicated this evening, indicates the most critical conditions over the Front Range Foothills, the Cheyenne Ridge and the northern tier plains counties. Will coordinate with the incoming shift before issuing highlights for Wednesday. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Cooper SHORT TERM...Rodriguez LONG TERM...Schlatter AVIATION...Cooper FIRE WEATHER...Rodriguez/Schlatter
Hazardous weather outlook, Dec 21, 10:43 AM MST, 16 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1043 AM MST Tue Dec 21 2021 COZ030>051-221745- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1043 AM MST Tue Dec 21 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Expect critical fire weather conditions over the Front Range foothills and locations near the Wyoming border with low humidities and windy conditions. Gusty west winds will continue over the mountains and foothills today with speeds up to 70 mph over mountain passes and exposed east slopes. Winds will decrease a little later this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Dry and warm through the middle of the week. Expect periods of elevated to critical fire weather conditions, particularly Wednesday afternoon, due to combined dry and gusty conditions. The foothills, Palmer Divide, and portions of the plains nearest to Wyoming will see the lowest relative humidity combined with the highest winds. From Thursday through Saturday, snow will impact the mountains with generally light to moderate accumulations expected. There could be some bands with locally heavy snow Thursday night and Friday morning. In addition, the snow combined with gusty winds may result in reduced visibility and hazardous driving conditions over the mountain passes. The plains will remain mostly dry through the period with a gradual cooling trend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 3:11 AM MST | Red Flag Warning | BOU | Boulder, Clear Creek, Douglas, Gilpin, Jefferson, Larimer and 3 more | 14 hr |
| Dec 22, 2:33 PM MST | Winter Storm Warning | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 68 hr |
| Dec 22, 2:33 PM MST | Winter Weather Advisory | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 2 more | 66 hr |
Nearby
Winter Storm Watches in Colorado, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.